Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 94, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 1998, 1:16 PM MDT for Costilla County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 1998, 1:16 PM MDT (19:16 UTC)
- Expired
- Jul 22, 1998, 2:20 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Costilla County, CO
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
124 WUUS1 KPUB 221917 RRA SVRPUB COC023-222020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 116 PM MDT WED JUL 22 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COSTILLA COUNTY IN SOUTHERN COLORADO * UNTIL 220 PM MDT * AT 110 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES NORTH OF FORT GARLAND OR 22 MILES NORTH OF SAN LUIS. MOVING SOUTH-SOUTHWEST AT 5 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 160 AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:35 AM MDT, 9 hours 41 minutes earlier.
Area forecast discussion, Jul 22, 3:35 AM MDT, 9 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 335 AM MDT WED JUL 22 1998 ...MUCH COOLER WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS... WHAT A DIFFERENCE A DAY MAKES. FORECAST PROBLEMS TODAY SHIFT FROM HOW HOT AND HOW GUSTY TO HOW COOL AND HOW WET. FRONT/OUTFLOW THAT MOVED THROUGH LAST EVENING HAS RAPIDLY MODIFIED THE ENVIRONMENT OVER SOUTHERN COLORADO. DEWPOINTS ARE NOW IN THE 50S/L60S ACROSS THE SOUTHEAST AND APPROACHING 50 IN THE SAN LUIS VALLEY. WATER VAPOR PICTURES SHOW ABUNDANT MOISTURE DRAPED ACROSS COLORADO AND THIS NOT LIKELY TO GO ANYWHERE ANYTIME SOON. MODELS INDICATE UPPER HIGH CENTER WILL MEANDER VICINITY SOUTHERN COLORADO BORDER NEXT FEW DAYS. SATELLITE PICTURES SEEM TO SHOW UPPER HIGH CENTER VICINITY OF CUSTER COUNTY AT THIS TIME. FRONT/OUTFLOW THAT MOVED THROUGH LAST EVENING APPEARS TO BE LEADING EDGE OF A PROLONGED PERIOD OF UPSLOPE OVER SOUTHEAST COLORADO. A LARGE ANTICYCLONE OVER SOUTHERN CANADA WILL SLIDE SLOWLY SOUTH ALONG THE EAST SLOPES OF THE ROCKIES NEXT FEW DAYS ALLOWING SURFACE GRADIENTS TO REMAIN EASTERLY FOR SOME TIME. MODELS SHOW PWS JUMPING UP TO BETWEEN 1 AND 1.5 INCHES OVER THE SOUTHEAST TODAY. LIS ARE PROJECTED TO BE IN THE -2 TO -3 RANGE AND CAPES ARE FORECAST OVER 500 J/KG. THE REAL KEY...HOWEVER...IS THE UPSLOPE. THE SURFACE HIGH WILL SEND ANOTHER SURGE SOUTH THROUGH EASTERN COLORADO THIS AFTERNOON...RESULTING IN EASTERLY WINDS THROUGH AT LEAST 700 MB. THE PUB 88D ALREADY SHOWS NORTHEAST WINDS THROUGH 10K. THE COMBINED EFFECTS OF THE UPSLOPE ...MOISTURE AND INSTABILITY SHOULD RESULT IN LOTS OF CLOUDS...SHOWERS AND THUNDERSTORMS THIS AFTERNOON. LIKELY POPS NEEDED MOST AREAS WITH GOOD POTENTIAL FOR HEAVY DOWNPOURS. SLIGHT RISK OF SEVERE AS WELL BUT MAIN CONCERN IS HEAVY RAIN. ENVIRONMENT NOT DEMONSTRATING ENOUGH SHEAR OR COOLING ALOFT FOR BIG SEVERE THREAT. OF COURSE...THE COOLER AIRMASS...INCREASED MOISTURE AND INCREASED CLOUDINESS WILL ALL HAVE A BIG IMPACT ON TEMPERATURES. HARD TO FORECAST TEMPERATURES DURING A TRANSITIONAL PHASE IN THE WEATHER. HOWEVER...GUIDANCE LOOKS QUITE REASONABLE WITH ITS FORECAST OF 15 DEGREES OF COOLING AND WILL zSTICK WITH IT. LW
In the hours before
Special weather statement, Jul 22, 12:00 PM MDT, 1 hour 16 minutes before
COZ060>081-230600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED JUL 22 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MUCH COOLER TODAY WITH SHOWERS AND THUNDERSTORMS LIKELY IN MANY AREAS... COOL...MOIST AIR MOVED INTO THE SOUTHEAST PLAINS OF COLORADO OVERNIGHT...AND WILL ALLOW FOR COOLER TEMPERATURES AND A BETTER CHANCE OF PRECIPITATION...ESPECIALLY ON THE PLAINS AND NEARBY EAST SLOPES OF THE MOUNTAINS TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON ALONG THE EAST SLOPES OF THE MOUNTAINS AND THE ADJOINING PLAINS...WITH MORE SCATTERED ACTIVITY EXPECTED FARTHER EAST. THE SAN LUIS VALLEY AND THE PLAINS SOUTH OF THE ARKANSAS RIVER HAVE HAD MORE ABUNDANT SUNSHINE THIS MORNING...SO SHOWERS AND THUNDERSTORMS WILL INITIATE SOONER IN THESE AREAS. THE AMOUNT OF WATER IN THE ATMOSPHERE AVAILABLE FOR PRECIPITATION IS MORE THAN AN INCH OVER MUCH OF THE SOUTHEAST PLAINS. WINDS ALOFT ARE RELATIVELY LIGHT AND THIS MEANS THAT THE THREAT OF HEAVY RAIN HAS RETURNED. MANY OF THE STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN WHICH MAY LEAD TO URBAN OR SMALL STREAM FLOODING...ESPECIALLY ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND ADJOINING PLAINS. THERE IS ALSO SOME POTENTIAL FOR ISOLATED SEVERE STORMS...PRODUCING LARGE HAIL. HOWEVER...BY FAR...THE MORE WIDESPREAD THREAT IS HEAVY RAIN. SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR SEVERE WEATHER AND/OR FLOODING. HAYNES
Special weather statement, Jul 22, 12:00 PM MDT, 1 hour 16 minutes before
COZ060>081-230600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED JUL 22 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MUCH COOLER TODAY WITH SHOWERS AND THUNDERSTORMS LIKELY IN MANY AREAS... COOL...MOIST AIR MOVED INTO THE SOUTHEAST PLAINS OF COLORADO OVERNIGHT...AND WILL ALLOW FOR COOLER TEMPERATURES AND A BETTER CHANCE OF PRECIPITATION...ESPECIALLY ON THE PLAINS AND NEARBY EAST SLOPES OF THE MOUNTAINS TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON ALONG THE EAST SLOPES OF THE MOUNTAINS AND THE ADJOINING PLAINS...WITH MORE SCATTERED ACTIVITY EXPECTED FARTHER EAST. THE SAN LUIS VALLEY AND THE PLAINS SOUTH OF THE ARKANSAS RIVER HAVE HAD MORE ABUNDANT SUNSHINE THIS MORNING...SO SHOWERS AND THUNDERSTORMS WILL INITIATE SOONER IN THESE AREAS. THE AMOUNT OF WATER IN THE ATMOSPHERE AVAILABLE FOR PRECIPITATION IS MORE THAN AN INCH OVER MUCH OF THE SOUTHEAST PLAINS. WINDS ALOFT ARE RELATIVELY LIGHT AND THIS MEANS THAT THE THREAT OF HEAVY RAIN HAS RETURNED. MANY OF THE STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN WHICH MAY LEAD TO URBAN OR SMALL STREAM FLOODING...ESPECIALLY ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND ADJOINING PLAINS. THERE IS ALSO SOME POTENTIAL FOR ISOLATED SEVERE STORMS...PRODUCING LARGE HAIL. HOWEVER...BY FAR...THE MORE WIDESPREAD THREAT IS HEAVY RAIN. SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR SEVERE WEATHER AND/OR FLOODING. HAYNES
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.